Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Cheyenne, WY

August 22, 2007Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 22, 2007, 9:35 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2007, 9:35 PM MDT (03:35 UTC)
Expired
Aug 22, 2007, 10:30 PM MDT
In force
55 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Box Butte County, NE, Dawes County, NE

The radar

The Cheyenne radar (KCYS), 186 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 3.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 230335
SVRCYS
NEC013-045-230430-
/O.NEW.KCYS.SV.W.0124.070823T0335Z-070823T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
935 PM MDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF ALLIANCE...
  EXTREME SOUTH CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1030 PM MDT

* AT 932 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF HEMINGFORD...OR ABOUT 32 MILES NORTHWEST OF
  ALLIANCE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEMINGFORD BY 1015 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4244 10343 4202 10339 4202 10271 4243 10276

$$

RUBIN
2 follow-up statements
000 
WWUS55 KCYS 230354
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
954 PM MDT WED AUG 22 2007

NEC013-045-230430-
/O.CON.KCYS.SV.W.0124.000000T0000Z-070823T0430Z/
BOX BUTTE NE-DAWES NE-
954 PM MDT WED AUG 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR EXTREME SOUTH CENTRAL DAWES AND BOX BUTTE COUNTIES...

AT 949 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 10 MILES WEST OF HEMINGFORD...OR ABOUT 28 MILES NORTHWEST OF
ALLIANCE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEMINGFORD AND BOX BUTTE DAM BY 1015 PM MDT...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4246 10331 4204 10338 4202 10271 4243 10276

$$

RUBIN
000 
WWUS55 KCYS 230426
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 PM MDT WED AUG 22 2007

NEC013-045-230437-
/O.EXP.KCYS.SV.W.0124.000000T0000Z-070823T0430Z/
BOX BUTTE NE-DAWES NE-
1027 PM MDT WED AUG 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL DAWES
AND BOX BUTTE COUNTIES EXPIRES AT 1030 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4246 10331 4204 10338 4202 10271 4243 10276

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:21 PM MDT, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 22, 3:21 PM MDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
321 PM MDT WED AUG 22 2007

.SHORT TERM...THROUGH FRI. WEST SOUTHWESTERLY FLOW ALOFT TONIGHT
WILL BECOME MORE CYCLONIC AND VEER THU AND THU NIGHT IN RESPONSE
TO AN UPPER TROUGH MOVING OVER THE REGION. FLOW ALOFT FRI WILL BE
FROM THE NORTHWEST. AT THE SURFACE...THE THREAT OF SEVERE
THUNDERSTORMS WILL CONTINUE INTO THIS EVENING FROM THE LARAMIE
RANGE EASTWARD. SUFFICIENT INSTABILITY...MOISTURE AND SHEAR EXIST
TO WARRANT A CHANCE OF MARGINALLY SEVERE THUNDERSTORMS. IN
FACT...EXPECT A CHANCE OF THUNDERSTORMS TO CONTINUE OVERNIGHT
TONIGHT. THU SURFACE HIGH PRESSURE WILL MOVE SOUTHWARD OVER THE
FORECAST AREA. THU WILL BE COOLER WITH A CONTINUED CHANCE OF RAIN
AS MOIST LOW LEVEL UPSLOPE FLOW KEEPS PLENTY OF CLOUDS IN THE
AREA. FRI WILL REMAIN ON THE COOL SIDE ALTHOUGH AFTERNOON
TEMPERATURES SHOULD BEGIN TO REBOUND A BIT AS HEIGHTS AND
THICKNESS VALUES BEGIN TO INCREASE. CHANCE OF RAIN WILL PERSIST
FRI ALTHOUGH THE AIRMASS SHOULD BEGIN TO DRY SOMEWHAT FROM WEST
TO EAST FRI AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY NIGHT. AS THE SHORT
WAVE MOVES EAST OF THE CWA...DRY ZONAL FLOW WILL SETUP FOR THE
WEEKEND AND DOWNSLOPE EFFECTS WITH LITTLE LOW LEVEL
MOISTURE...EXPECT A REBOUND IN COOL TEMPERATURES FROM THURSDAY
AND FRIDAY WITH A RETURN TO ABOVE NORMAL READINGS FOR THE WEEKEND.

THE NEXT CHANCE FOR PRECIPITATION WILL BE MONDAY THROUGH
TUESDAY AS A COLD FRONT SLIPS SOUTH ACROSS THE CWA ON
MONDAY...SETTING UP UPSLOPE FLOW WITH INCREASING LOW LEVEL
MOISTURE. A SHORT WAVE WILL MOVE EAST FROM THE PACIFIC NORTHWEST
AND ACROSS THE NORTHERN ROCKIES MONDAY NIGHT WHICH WILL HELP KEEP
ANY PRECIPITATION GOING FOR TUESDAY. RIDGE BUILDS OVER REGION ON
WEDNESDAY WITH A RETURN TO DRY CONDITIONS...BARRING AFTERNOON
CONVECTION OVER THE HIGHER TERRAIN.

&&

.AVIATION...EXPECT SOME SHOWERS AND STORMS THIS AFTERNOON THROUGH
TONIGHT AS MOIST SURFACE UPSLOPE COMBINES WITH UPPER SHORTWAVE
ENERGY TO TRIGGER SOME CONVECTION. LOCALIZED MVFR CONDITIONS WILL BE
POSSIBLE WITH THE STRONGEST STORMS. SOME MVFR CEILINGS ARE EXPECTED
TO DEVELOP TONIGHT...WITH SOME IFR OR LOWER CEILINGS EAST OF THE
LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JR
LONG TERM....EISE
Hazardous weather outlook, Aug 22, 10:55 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT WED AUG 22 2007

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-231200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1055 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL
AS WELL AS WIND GUSTS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-231200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1055 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ANY STORMS
THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 22, 6:58 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             13 E CHEYENNE           41.15N 104.54W
08/22/2007  E0.50 INCH       LARAMIE            WY   NWS EMPLOYEE

            HEAVY RAIN

0514 PM     HAIL             5 E CHEYENNE            41.15N 104.70W
08/22/2007  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN.

0543 PM     HAIL             25 NE CHEYENNE          41.40N 104.45W
08/22/2007  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN 0.67 INCH.

0550 PM     HEAVY RAIN       7 NE CARPENTER          41.10N 104.24W
08/22/2007  M1.25 INCH       LARAMIE            WY   CO-OP OBSERVER

            RAIN AMOUNT FELL IN ABOUT 20 MINUTES.

0558 PM     HAIL             5 SE CARPENTER          40.98N 104.27W
08/22/2007  E0.88 INCH       WELD               CO   TRAINED SPOTTER

            SOME PENNY SIZED ALSO.

0603 PM     NON-TSTM WND DMG RAWLINS                 41.78N 107.23W
08/22/2007                   CARBON             WY   ASOS

            63 MPH WIND GUST AT THE AIRPORT.

0608 PM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
08/22/2007  M66 MPH          CARBON             WY   ASOS

            REPORTED AT THE AIRPORT. CALLED RWL P.D.SAID THAT LOTS OF
            TREES WERE DOWN.

0552 PM     HEAVY RAIN       CARPENTER               41.03N 104.34W
08/22/2007  M0.95 INCH       LARAMIE            WY   TRAINED SPOTTER

            MARBLE HAIL

&&

BCHAPMAN
Local storm report, Aug 22, 7:24 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
724 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     DOUGLAS                 42.76N 105.39W
08/22/2007  M70 MPH          CONVERSE           WY   ASOS

&&

BCHAPMAN
Local storm report, Aug 22, 7:28 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
728 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     DOUGLAS                 42.76N 105.39W
08/22/2007  M70.00 MPH       CONVERSE           WY   ASOS

&&

BCHAPMAN
Local storm report, Aug 22, 7:37 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             15 S BUSHNELL           41.01N 103.89W
08/22/2007  E1.75 INCH       KIMBALL            NE   NWS EMPLOYEE

            SOME HAIL STONES TO 21/4 INCH.

0710 PM     TSTM WND GST     12 NW DOUGLAS           42.88N 105.56W
08/22/2007  E60 MPH          CONVERSE           WY   TRAINED SPOTTER

            DIME SIZED HAIL ALSO

0713 PM     HAIL             14 SE BUSHNELL          41.09N 103.70W
08/22/2007  E0.75 INCH       KIMBALL            NE   TRAINED SPOTTER

            HEAVY RAIN

0716 PM     HAIL             15 SW KIMBALL           41.08N 103.86W
08/22/2007  M0.88 INCH       KIMBALL            NE   TRAINED SPOTTER

            ONE HALF INCH OF RAIN.

&&

BCHAPMAN
Special weather statement, Aug 22, 8:34 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
834 PM MDT WED AUG 22 2007

WYZ067>069-230345-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY...TORRINGTON...
CHEYENNE
834 PM MDT WED AUG 22 2007

...MORE LINES OF THUNDERSTORMS MOVING ACROSS SOUTHEAST WYOMING...

THUNDERSTORMS HAVE BEEN RAPIDLY DEVELOPING OVER PLATTE COUNTY AND
THE NORTHWEST PART OF LARAMIE COUNTY SINCE 815 PM MDT.  THESE STORMS
WILL AFFECT MOST OF PLATTE AND GOSHEN COUNTIES AND THE NORTHWEST
HALF OF LARAMIE COUNTY THROUGH 940 PM. HEAVY RAIN OVER AN INCH...
GUSTY WINDS NEAR 50 MPH AND DEADLY LIGHTNING WILL ACCOMPANY THESE
THUNDERSTORMS AS THEY MOVE EAST AT 30 MPH. SMALL HAIL IS ALSO
LIKELY WITH A FEW OF THE THUNDERSTORMS.

JLH
Local storm report, Aug 22, 8:50 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
850 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     LANCE CREEK             43.02N 104.64W
08/22/2007  E50 MPH          NIOBRARA           WY   TRAINED SPOTTER

            3/4 TO 1 INCH RAIN PEA SIZED HAIL.

0755 PM     TSTM WND GST     11 NE LANCE CREEK       43.13N 104.49W
08/22/2007  E50 MPH          NIOBRARA           WY   TRAINED SPOTTER

            POSSIBLY 60 MPH GUST

0812 PM     TSTM WND GST     32 NNE LUSK             43.19N 104.21W
08/22/2007  E70 MPH          NIOBRARA           WY   TRAINED SPOTTER

            WIND GUST OF 60 TO 70 PMH. HEAVY RAIN.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:04 PM MDTSevere Thunderstorm WarningCYSKimball41 min
Aug 22, 9:32 PM MDTSevere Thunderstorm WarningCYSDawes28 min
Aug 22, 9:57 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff63 min
Aug 22, 10:33 PM MDTSevere Thunderstorm WarningCYSKimball57 min
Aug 22, 10:53 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.